Alert archive / Kansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 191, NWS Topeka, KS

July 24, 2011Dickinson County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jul 24, 2011, 4:17 PM CDT for Dickinson County, Kansas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2011, 4:17 PM CDT (21:17 UTC)
Expired
Jul 24, 2011, 4:45 PM CDT
In force
28 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Dickinson County, KS

The radar

The Topeka radar (KTWX), 94 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 9.3 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2011-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1035 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2011-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1035 J/kg
Mixed-layer CIN
-195 J/kg
Mixed-layer LCL
1265 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

795 
WUUS53 KTOP 242117
SVRTOP
KSC041-242145-
/O.NEW.KTOP.SV.W.0191.110724T2117Z-110724T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
417 PM CDT SUN JUL 24 2011

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL DICKINSON COUNTY IN CENTRAL KANSAS...

* UNTIL 445 PM CDT

* AT 415 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR SOLOMON...OR 7 MILES WEST
  OF ABILENE...MOVING EAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ABILENE...
  TALMAGE...
  ENTERPRISE...

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 267 AND 280.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE FOR STRONG WINDS AS
WELL AS DEADLY CLOUD TO GROUND LIGHTNING.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

&&

LAT...LON 3893 9738 3896 9737 3903 9737 3909 9717
      3887 9709 3880 9736 3893 9739
TIME...MOT...LOC 2117Z 248DEG 16KT 3889 9733
WIND...HAIL 60MPH <.75IN

$$

ANGLE
2 follow-up statements
201 
WWUS53 KTOP 242132
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
432 PM CDT SUN JUL 24 2011

KSC041-242145-
/O.CON.KTOP.SV.W.0191.000000T0000Z-110724T2145Z/
DICKINSON-
432 PM CDT SUN JUL 24 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR CENTRAL DICKINSON COUNTY...

AT 429 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. HEAVY RAIN IS ALSO OCCURING WITH THIS 
THUNDERSTORM. THIS STORM WAS LOCATED NEAR SOLOMON...OR 7 MILES WEST 
OF ABILENE...MOVING NORTHEAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
SOLOMON...ABILENE...TALMAGE...AND ENTERPRISE. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. PREPARE IMMEDIATELY FOR DAMAGING WINDS IN
EXCESS OF 60 MPH...AND SHELTER INSIDE A STRONG BUILDING ON THE LOWEST
FLOOR AWAY FROM WINDOWS.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

&&

LAT...LON 3893 9738 3896 9737 3903 9737 3909 9717
      3887 9709 3880 9736 3893 9739
TIME...MOT...LOC 2130Z 239DEG 13KT 3892 9733
WIND...HAIL 60MPH <.75IN

$$

ANGLE
385 
WWUS53 KTOP 242146
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
446 PM CDT SUN JUL 24 2011

KSC041-242156-
/O.EXP.KTOP.SV.W.0191.000000T0000Z-110724T2145Z/
DICKINSON-
446 PM CDT SUN JUL 24 2011

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL DICKINSON COUNTY HAS
EXPIRED...

AT 446 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO
LONGER SEVERE...THUS THE WARNING HAS EXPIRED. HOWEVER...STRONG WINDS
OF 40 TO 50 MPH REMAIN POSSIBLE WITH THE THUNDERSTORMS IN DICKINSON
COUNTY ALONG WITH HEAVY RAIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE
STILL POSSIBLE FROM THE THUNDERSTORM.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

&&

ANGLE

LAT...LON 3893 9738 3896 9737 3903 9737 3909 9717
      3887 9709 3880 9736 3893 9739
TIME...MOT...LOC 2132Z 239DEG 13KT 3892 9732

$$

ANGLE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 3:40 PM CDT, 37 minutes earlier.

Area forecast discussion, Jul 24, 3:40 PM CDT, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
340 PM CDT SUN JUL 24 2011

.DISCUSSION...

AN OUTFLOW BOUNDARY THAT PASSED SOUTHWARD ACROSS THE EASTERN
COUNTIES OF THE CWA WAS BEGINNING TO WASH OUT ACROSS SOUTHEAST KS. A
COLD FRONT WAS SLOWLY MOVING SOUTHWARD INTO THE NORTHERN COUNTIES OF
THE CWA. ISOLATED TO SCATTERED THUNDERSTORMS WILL PROBABLY DEVELOP
LATER THIS AFTERNOON THROUGH THE EVENING HOURS ALONG THE SURFACE
COLD FRONT ACROSS NORTH CENTRAL KS. THE THUNDERSTORMS MAY DEVELOP
FARTHER SOUTHEAST ALONG THE OLD OUTFLOW BOUNDARY. SBCAPES RANGED
FROM 1,000 TO 4,000 J/KG FROM SOUTH TO NORTH ACROSS THE CWA EARLY
THIS AFTERNOON. VERTICAL WIND SHEAR WAS RATHER WEAK...SO THERE IS
ONLY A CHANCE FOR PULSE THUNDERSTORMS WITH THE PRIMARY HAZARD BEING
STRONG GUSTY WINDS. I CANNOT RULE OUT SOME ISOLATED WIND GUSTS OF 50
TO 60 MPH WITH THUNDERSTORMS LATE THIS AFTERNOON AND EARLY THIS
EVENING.

TEMPERATURES EARLY THIS AFTERNOON WERE ONLY IN THE UPPER 80S ACROSS
PORTIONS OF EAST CENTRAL AND NORTHEAST KS...THOUGH MHK WAS ALREADY
101 DEGREES AT 100 PM.

TONIGHT...THUNDERSTORMS THAT DEVELOP THIS AFTERNOON WILL CONTINUE
INTO THE EVENING HOURS...THE BEST CHANCES MAY BE ALONG AND SOUTH OF
I-70. A FEW ISOLATED STORMS MAY CONTINUE AFTER MIDNIGHT NORTH OF THE
BOUNDARY WITH SOME WEAK ISENTROPIC LIFT. THE EXCESSIVE HEAT WARNING
WILL BE ALLOWED TO EXPIRE AFTER 700 PM CDT FOR AREAS NORTH OF AN
MINNEAPOLIS...TO ABILENE...TO OSAGE CITY...TO OTTAWA LINE.

MONDAY...THERE MAY BE A FEW ELEVATED SHOWERS OR THUNDERSTORMS SOUTH
OF I-70 DURING THE MORNING HOURS...BUT THESE SHOULD DIMINISH AFTER
15Z MON. THE WEAK FRONT WILL MOVE SOUTH OF THE CWA BY MONDAY
MORNING. TEMPERATURES WILL BE COOLER BUT DEWPOINTS NORTH OF THE
BOUNDARY WILL BE HIGHER WITH LOWER 70 DEWPOINTS ACROSS MUCH OF THE
CWA. AFTERNOON HIGHS WILL RANGE FROM THE LOWER 90S ALONG THE NE
BORDER WITH UPPER 90S ACROSS THE SOUTHERN COUNTIES. HEAT INDICES
WILL BE IN THE 99 TO 103 DEGREE RANGE ACROSS MUCH OF THE CWA...THE
SOUTHERN COUNTIES MAY SEE 103 TO 106 HEAT INDEX READINGS.
THEREFORE...THE EXCESSIVE HEAT WARNING HAS BEEN EXPANDED THROUGH 700
PM WEDNESDAY FOR OTTAWA...MORRIS...LYON...OSAGE...FRANKLIN...COFFEY
AND ANDERSON COUNTIES.

GARGAN

SHOULD SEE A DRIER FORECAST MONDAY NIGHT INTO WEDNESDAY AS UPPER
LEVEL RIDGING AMPLIFIES AGAIN ACROSS THE CENTRAL PLAINS. THIS SHOULD
KEEP MOST OF THE SIGNIFICANT CONVECTION TO THE NORTH OF THE COUNTY
WARNING AREA (CWA) THROUGH THIS TIMEFRAME...RISING INTO THE 98 TO
104 RANGE ACROSS THE SOUTHERN AND SOUTHWEST COUNTIES OF THE CWA.
WITH DEWPOINTS GENERALLY IN THE UPPER 60S TO LOWER 70S...THIS
PRODUCES HEAT INDICES MAINLY IN THE 103-107 DEGREE RANGE BOTH
AFTERNOON'S. THEREFORE AS MENTIONED EARLIER...THE EXCESSIVE HEAT WAS
EXTENDED THROUGH WEDNESDAY FOR THE SOUTHERN CWA. THE NORTHERN CWA
WILL ALSO BE ON THE RISE WITH TEMPERATURES INTO THE 95 TO 100
DEGREE RANGE...BUT DO NOT EXPECT WIDESPREAD HEAT INDICES TO EXCEED
103 DEGREES THIS AREA UNTIL POSSIBLY WEDNESDAY...SO THIS AREA MAY
NEED HEAT HEADLINES BY MID WEEK AS WELL.

BY WEDNESDAY NIGHT A SERIES OF SHORTWAVE TROUGHS SHOULD BEGIN TO
FLATTEN THE UPPER RIDGE ONCE AGAIN ALLOWING FOR A FRONT TO MOVE
INTO THE CWA ALONG WITH SLIGHTLY COOLER AIR AND INCREASING
CHANCES FOR THUNDERSTORMS...ESPECIALLY THURSDAY NIGHT INTO
FRIDAY. THUNDERSTORM CHANCES WILL DIMINISH BY SUNDAY AS MODELS ARE
IN AGREEMENT THAT THE UPPER LEVEL RIDGE WILL AMPLIFY ONCE AGAIN
ACROSS THE CENTRAL PLAINS. TEMPERATURES BY SUNDAY WILL THEN BEGIN
TO EDGE BACK INTO THE UPPER 90S IN PORTIONS OF THE CWA. 63

&&

.AVIATION...

VFR CONDITIONS EXPECTED FOR THE NEXT 24 HRS. MAIN FORECAST
CHALLENGE IS THE LOCATION AND TIMING OF THUNDERSTORMS LATER THIS
AFTERNOON. A FRONT WILL MOVE THROUGH THE TERMINALS THIS AFTERNOON
AND LEAD TO SCATTERED SHOWERS AND THUNDERSTORMS. IF STORM PASSES
OVER THE TERMINAL STRONG WINDS AND MVFR CONDITIONS WILL BE
POSSIBLE. WILL MONITOR AND AMEND IF NECESSARY.

ANDERSON

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 8 PM CDT WEDNESDAY FOR KSZ034-035-
037-054>056-058-059.

EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THIS EVENING FOR KSZ008-
009-020>024-026-036-038>040.

&&
Hazardous weather outlook, Jul 24, 3:57 PM CDT, 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
357 PM CDT SUN JUL 24 2011

KSZ008>012-020>024-026-034>040-054>056-058-059-252100-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
357 PM CDT SUN JUL 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE AREA
TONIGHT...ESPECIALLY BEFORE MIDNIGHT. LOCALLY HEAVY RAINFALL AND
STRONG GUSTY WINDS WILL BE THE PRIMARY HAZARDS.

THE EXCESSIVE HEAT WARNING WILL CONTINUE UNTIL EARLY EVENING FOR
MOST OF THE FORECAST AREA AS HEAT INDICES WILL COMMONLY REACH 105
TO 115 DEGREES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE EXCESSIVE HEAT WARNING HAS BEEN EXTENDED THROUGH WEDNESDAY
AFTERNOON FOR AREAS GENERALLY ALONG AND SOUTH OF HIGHWAY 56
WHERE AFTERNOON HEAT INDICES OF 103 TO 107 WILL BE COMMON.

HEAT INDICES OF 103 TO 107 DEGREES WILL ALSO BE POSSIBLE WEDNESDAY
AND THURSDAY ACROSS THE REMAINDER OF THE AREA. SLIGHTLY COOLER
TEMPERATURES ARE EXPECTED ACROSS THE ENTIRE AREA BY FRIDAY INTO
SATURDAY ALONG WITH INCREASING CHANCES FOR THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Special weather statement, Jul 24, 4:14 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
414 PM CDT SUN JUL 24 2011

KSZ035-242145-
DICKINSON-
414 PM CDT SUN JUL 24 2011

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL DICKINSON COUNTY...

THROUGH 445 PM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 20 MPH
ACROSS PORTIONS OF WEST CENTRAL DICKINSON COUNTY. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING
STRONG WINDS OF 40 TO 50 MPH AND HEAVY RAIN. SOME LOCATIONS THAT
COULD BE AFFECTED INCLUDE SOLOMON...ABILENE AND TALMAGE.

THE STORM MAY STRENGTHEN OVER THE NEXT SEVERAL MINUTES. BE READY TO
TAKE SHELTER IN CASE A WARNING IS ISSUED.

&&

LAT...LON 3893 9738 3898 9737 3905 9726 3888 9716
      3878 9737 3893 9739
TIME...MOT...LOC 2113Z 248DEG 16KT 3889 9735

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 4:14 PM CDTSpecial Weather StatementTOPDickinson31 min
Jul 24, 4:38 PM CDTSpecial Weather StatementTOPDickinson37 min
Jul 24, 4:45 PM CDTSpecial Weather StatementTOPDickinson45 min
Jul 24, 5:29 PM CDTSpecial Weather StatementTOPDickinson46 min
Jul 24, 5:34 PM CDTSevere Thunderstorm WarningTOPWabaunsee41 min
Jul 24, 5:41 PM CDTSpecial Weather StatementTOPMorris49 min
Jul 24, 6:06 PM CDTSpecial Weather StatementTOPLyon39 min
Jul 24, 6:11 PM CDTSpecial Weather StatementTOPClay34 min
Jul 24, 6:24 PM CDTSevere Thunderstorm WarningTOPClay51 min
Jul 24, 6:28 PM CDTSevere Thunderstorm WarningTOPGeary, Morris47 min
Jul 24, 6:36 PM CDTSevere Thunderstorm WarningTOPLyon39 min
Jul 24, 6:45 PM CDTSevere Thunderstorm WarningTOPRepublic, Washington60 min
Jul 24, 6:52 PM CDTSevere Thunderstorm WarningTOPRepublic37 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.